Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Midland/Odessa, TX

February 16, 202211 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Feb 16, 2022, 3:14 AM CST for 11 counties in Texas; 5 counties in New Mexico. It took effect at Feb 16, 2022, 11:00 AM CST. It was in force for 9 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2022, 3:14 AM CST (09:14 UTC)
In effect from
Feb 16, 2022, 11:00 AM CST
Expired
Feb 16, 2022, 8:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 2:40 PM CSTNON-TSTM WND GST 637 W Oscuro, NMMESONET STATION WSM14 7.3 W OSCURO (WSMR).
Feb 16, 3:01 PM CSTNON-TSTM WND GST 582 Wsw High Rolls, NMSITE CW5738 HIGH ROLLS.
Feb 16, 3:07 PM CSTNON-TSTM WND GST 724 S Pine Springs, TXAWOS STATION KGDP 4 S PINE SPRINGS.
Feb 16, 3:15 PM CSTNON-TSTM WND GST 6310 E Boles Acres, NMCSMN5 COSMIC.
Feb 16, 5:27 PM CSTNON-TSTM WND GST 64Pine Springs, TXMESONET STATION 60 PINE SPRINGS GMNP.
Feb 16, 5:45 PM CSTNON-TSTM WND GST 6511 Nnw Slash Ranch, TXMESONET STATION FW9691 MENTONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3784 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS84 KMAF 160914
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
314 AM CST Wed Feb 16 2022

TXZ082-161015-
/O.CAN.KMAF.FW.A.0005.220216T1700Z-220217T0200Z/
Terrell-
314 AM CST Wed Feb 16 2022

...FIRE WEATHER WATCH IS CANCELLED FOR TERRELL COUNTY...

Higher relative humidity and lower wind speeds will prevent
critical fire weather from materializing, therefore the watch has
been cancelled.

$$

NMZ116>119-TXZ045-050-059-060-067-075-270>282-162115-
/O.UPG.KMAF.FW.A.0005.220216T1700Z-220217T0200Z/
/O.NEW.KMAF.FW.W.0005.220216T1700Z-220217T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward-Pecos-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
314 AM CST Wed Feb 16 2022 /214 AM MST Wed Feb 16 2022/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR VERY HIGH TO
EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, WESTERN PERMIAN
BASIN, AND MUCH OF WEST TEXAS WEST OF THE PECOS RIVER...

* AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Pecos, 
  Sacramento Foothills and Guadalupe Mountains, Chaves Plains, 
  Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County, Reeves County Plains, 
  Chinati Mountains, Marfa Plateau, Davis Mountains, Davis 
  Mountains Foothills, Central Brewster County, Chisos Basin, 
  Presidio Valley and Lower Brewster County.

* TIMING...From late this morning through early this evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph in the
  plains. Southwest 40 to 60 mph with gusts up to 80 mph in the
  mountains.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...5 to 6 or critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
111 
WWUS84 KMAF 162013
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
213 PM CST Wed Feb 16 2022

NMZ116>119-TXZ045-050-059-060-067-075-270>282-170200-
/O.CON.KMAF.FW.W.0005.000000T0000Z-220217T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward-Pecos-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
213 PM CST Wed Feb 16 2022 /113 PM MST Wed Feb 16 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST
NEW MEXICO, WESTERN PERMIAN BASIN, AND MUCH OF WEST TEXAS WEST OF
THE PECOS RIVER...

* AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Pecos, 
  Sacramento Foothills and Guadalupe Mountains, Chaves Plains, 
  Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County, Reeves County Plains, 
  Chinati Mountains, Marfa Plateau, Davis Mountains, Davis 
  Mountains Foothills, Central Brewster County, Chisos Basin, 
  Presidio Valley and Lower Brewster County.

* TIMING...Through early this evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph in the
  plains. Southwest 40 to 60 mph with gusts up to 80 mph in the
  mountains.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...5 to 6 or critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 10:38 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Feb 15, 10:38 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Tue Feb 15 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1032 PM CST Tue Feb 15 2022

VFR tonight. S/SW wind will continue to gust on an off through
the night then increase tomorrow by midday as stronger wind aloft
ahead of upper trough mixes down to the surface. Blowing dust
could reduce vsbys to MVFR levels. Wind will become more W late
as Pacific front moves across the area. High Wind Warning for
Guadalupe and Delaware Mountains Wednesday, mountain wave/rotar
expected in lee of the mountains, severe turbulence possible.
Low possibility of storms during the evening from MAF eastward.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 213 PM CST Tue Feb 15 2022

An upper level trough extends from Montana to California this
afternoon. This upper trough will move eastward on Wednesday and
will extend from the Northern Plains to New Mexico and Arizona.
Surface winds will be gusty out of the south to southwest this
afternoon. A surface trough will develop from Southeast New Mexico
to the Davis Mountains this afternoon which will result in
temperatures warming up into the 70s across most of the area.
Temperatures tonight will range from the 30s to the 50s across West
Texas and Southeast New Mexico.

Temperatures will warm up Wednesday afternoon across the Permian
Basin, Lower Trans Pecos, and southward to the Big Bend with highs
mostly in the 70s and 80s. Temperatures will cool slightly on
Wednesday from Southeast New Mexico to the Davis Mountains as the
upper trough begins to move over the area. Winds will strengthen
across West Texas and Southeast New Mexico out of the south to
southwest on Wednesday. High winds are expected across the Guadalupe
Mountains beginning Wednesday morning so a High Wind Warning has
been issued. Winds will increase even more out of the west Wednesday
evening as the upper trough begins to move overhead. A High Wind
Watch remains in effect from the Eddy County plains southward to the
Marfa Plateau. This watch will either be upgraded to a High Wind
Warning or switched to a Wind Advisory for Wednesday on a later
shift. The windiest conditions will be Wednesday afternoon into
Wednesday evening. A Wind Advisory may be needed further east for
additional areas. Some blowing dust will also be likely across much
of the area Wednesday afternoon and evening. The high winds in the
Guadalupe Mountains are expected to continue through tomorrow night.
A dryline will also be present across the Permian Basin and Lower
Trans Pecos Wednesday evening so thunderstorms will be possible
across this area. Temperatures tomorrow night will range from the
mid 20s across northern Lea County to the mid 40s along and near the
Rio Grande.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 213 PM CST Tue Feb 15 2022

Our trough will continue to pivot eastward with a strengthening
surface low pressure over the central plains. High pressure over the
northern plains will work in tandem with a trailing cold front from
the aforementioned low pressure dropping south through the forecast
area during the morning on Thursday. Winds will shift out of the
north and usher in some chillier air, leading to highs 20-30 degrees
cooler than Wednesday. Dry air along and behind the front will keep
the area from experiencing any precip, so the region will remain
cool and dry outside the breezy northerly winds. Pattern will
maintain a progressive state with the trough lifting out with zonal
flow in its wake for the end of the week and weekend. Expect
temperatures to rebound back to above normal by Thursday and beyond
as return flow will create a nice period of warm, southerlies for
the weekend. Another massive storm system will enter the picture out
west for the beginning of next week, but timing and details of the
trough strength and positioning in the guidance leads to a lower
confidence in potential outcomes. There are some similarities to
this current system, so wind will certainly be a possibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  47  77  37 /   0   0   0  30
Carlsbad                 77  39  73  34 /   0   0   0   0
Dryden                   70  45  77  45 /   0   0   0   0
Fort Stockton            81  49  79  42 /   0   0   0  10
Guadalupe Pass           69  44  63  31 /   0   0   0  10
Hobbs                    74  37  73  30 /   0   0   0  10
Marfa                    74  33  71  28 /   0   0   0   0
Midland Intl Airport     74  45  77  37 /   0   0   0  20
Odessa                   75  45  77  38 /   0   0   0  20
Wink                     79  37  78  36 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Andrews-Central Brewster County-Chinati
     Mountains-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Lower Brewster County-Marfa Plateau-Pecos-Presidio
     Valley-Reeves County Plains-Terrell-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Watch from 9 AM CST Wednesday through late Wednesday
     night for Chinati Mountains-Chisos Basin-Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Marfa
     Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor.

     High Wind Warning from 9 AM CST /8 AM MST/ Wednesday to 6 AM CST
     /5 AM MST/ Thursday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from 8 AM MST Wednesday through late Wednesday
     night for Eddy County Plains.

     High Wind Warning from 8 AM Wednesday to 5 AM MST Thursday for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...80
LONG TERM....87
AVIATION...72
Hazardous weather outlook, Feb 15, 1:32 PM CST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CST Tue Feb 15 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CST Tue Feb 15 2022 /1232 PM MST Tue Feb 15 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon and
early evening. A Red Flag Warning is in effect for Southeast New
Mexico, the Guadalupe and Delaware Mountains, the upper Trans Pecos,
and the Northwest Permian Basin.

Patchy blowing dust is possible along with gusty winds for the Hwy
54 corridor, Southeast New Mexico, and much of the Permian Basin
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy to very windy conditions are expected Wednesday across
Southeast New Mexico and most of West Texas. A High Wind Watch is in
effect Wednesday for the Davis, Chinati, and Chisos Mountains, as
well as the adjacent plains. A High Wind Warning is in effect for the
Guadalupe and Delaware Mountains.

Critical fire weather conditions are possible Wednesday afternoon
and early evening. A Fire Weather Watch is in effect for all areas
stretching from Southeast New Mexico and the Northwest Permian Basin
down to the Rio Grande Valley.

Areas of blowing dust are expected Wednesday for most areas.

Strong thunderstorms are possible across the northeast Permian Basin
Wednesday evening. Small hail and gusty winds are the main threats
with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:27 AM CSTWind AdvisoryMAFAndrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 4 more32 hr

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.